Texas, 2014

Hail in Texas, June 8, 2014

June 8, 2014 · NWS SHV · 2 events in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon and evening of Sunday, June 8th across Southwest Arkansas and Northern Louisiana and extreme Northeast Texas, along and just ahead of a weak surface front and accompanying upper level disturbance. Some of these storms became severe, producing large hail, damaging winds, and even several reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon and evening of Sunday, June 8th across Southwest Arkansas and Northern Louisiana and extreme Northeast Texas, along and just ahead of a weak surface front and accompanying upper level disturbance. Some of these storms became severe, producing large hail, damaging winds, and even several reports of funnel clouds. The storms diminished during the mid evening hours as they moved into a more stabilized air mass from earlier showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 8, 5:24 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 8, 5:24 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CDT SUN JUN 8 2014

.AVIATION...
TSTMS ONGOING ACROSS PARTS OF THE REGION THIS EVENING...AND MULTIPLE
ROUNDS OF TSTMS ARE EXPECTED FOR MOST OF THE AREA TERMINALS THIS
PD. ADDITIONALLY...MVFR/IFR CIGS WILL BE POSSIBLE AROUND
SUNRISE...AND ALSO IN THE VC OF ANY CONVECTION. OTHERWISE...WINDS
WILL REMAIN LIGHT AND OUT OF THE S OVERNIGHT...AND INCREASE TO
BETWEEN 10 AND 15 KTS AFTER SUNRISE MONDAY. /12/

&&

.PREV DISCUSSION... /ISSUED 556 PM CDT SUN JUN 8 2014/

DISCUSSION...
MORE CONVECTION BEGINNING TO DEVELOP ALONG AND N OF I-30 IN
EXTREME NE TX/SW AR. SVR WATCH 262 HAS BEEN EXTENDED TO INCLUDE
HOWARD AND SEVIER COUNTIES IN AR PER COORDINATION WITH SPC.
UPDATED PRODUCTS HAVE BEEN SENT. /09/

PREV DISCUSSION... /ISSUED 440 PM CDT SUN JUN 8 2014/

DISCUSSION...
COLD FRONT HAS STALLED ROUGHLY ALONG A LINE FROM KOSA TO KELD.
SEVERAL OLD OUTFLOW BOUNDARIES ACROSS THE REGION...ONE OF THEM
VERY CLOSE TO THE STALLED FRONT. MCV MOVING OVER THE CWA PROVIDED
JUST ENOUGH ASCENT TO OVERCOME WHAT LITTLE CINH WAS REMAINING TO
INITIATE CONVECTION FROM SRN AR SWD TO TOLEDO BEND. DEEP LAYER
SHEAR AROUND 35-40 KTS IS SUFFICIENT TO SUPPORT ORGANIZED TSTMS.
TEMPS HAVE ALSO WARMED INTO THE LOWER 90S S OF I-20 WHICH HAS
HELPED TO YIELD CAPE VALUES BETWEEN 2000-3000 J/KG.
THUS...PARAMETERS ARE SUFFICIENT TO SUPPORT SEVERE WEATHER THROUGH
THE EVENING HRS. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE MAIN
THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY
NEAR THE MCV OR AN OUTFLOW BOUNDARY WHERE LOW LVL SHEAR MAY BE
LOCALLY ENHANCED.

STILL EXPECTING ADDITIONAL CONVECTION TO DEVELOP ALONG THE STALLED
FRONT/OUTFLOW BOUNDARY DURING THE OVERNIGHT HRS. POSSIBILITY FOR
SEVERE WEATHER WILL STILL EXIST IF STORMS ORGANIZE INTO A MCS.
UPPER TROUGH CURRENTLY DIGGING SEWD INTO NW COLORADO WILL AMPLIFY
OVER NRN OK BY MONDAY MORNING. INCREASE IN LARGE SCALE ASCENT FROM
THIS TROUGH SHOULD ALSO RESULT IN AN INCREASE IN CONVECTIVE
COVERAGE MONDAY. SEVERE WEATHER WILL ONCE AGAIN BE A
POSSIBILITY...MAINLY WITH A THREAT FOR DAMAGING WINDS AND LARGE
HAIL. UNSETTLED WEATHER TO CONTINUE INTO TUESDAY AS THE UPPER
TROUGH AXIS AND A STRONGER PACIFIC COLD FRONT AT THE SFC BEGIN TO
MOVE ACROSS THE AREA.

PRECIP SHOULD END FROM W TO E TUESDAY NIGHT/EARLY WEDNESDAY AS
DRIER AIR MOVES INTO THE REGION IN THE WAKE OF THE DEPARTING
TROUGH AND COLD FRONT. SUBSIDENCE FROM A SFC HIGH PRESSURE SHOULD
PROVIDE A BRIEF BREAK FROM THE RAIN. BUILDING UPPER RIDGE OVER WRN
MX SHOULD RESULT IN A TRANSITION TO NWLY FLOW ALOFT. THIS PATTERN
IS TYPICALLY SUPPORTIVE OF PERIODIC MCS ACTIVITY AS SHORTWAVE
TROUGHS EMBEDDED IN THE FLOW ALOFT MOVE ACROSS THE AREA.
INDEED...BOTH THE GFS AND ECMWF INDICATE SUCH A PATTERN DEVELOPING
BY NEXT THURSDAY AND CONTINUING INTO THE FOLLOWING WEEKEND...SO
WILL MAINTAIN SLIGHT CHANCE POPS IN THE EXTENDED PERIODS FOR NOW. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  86  71  86  68 /  60  60  60  40  20
MLU  72  86  72  86  67 /  60  50  60  60  30
DEQ  68  79  63  82  62 /  80  80  60  30  20
TXK  70  82  66  83  64 /  60  80  60  40  20
ELD  70  84  69  84  64 /  60  70  60  60  20
TYR  73  84  67  86  67 /  40  60  50  20  10
GGG  73  85  70  86  65 /  40  60  60  30  10
LFK  73  90  72  88  68 /  40  50  60  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jun 8, 3:42 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT SUN JUN 8 2014

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-138-
151-153-166-167-091100-
LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-HARRISON-PANOLA-SHELBY-
SAN AUGUSTINE-SABINE TX-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

ARZ050-051-OKZ077-TXZ096-108>111-124-125-136-137-149-150-152-165-
091100-
SEVIER-HOWARD-MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-
UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-NACOGDOCHES-ANGELINA-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 8, 3:17 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 W EL DORADO           33.22N  92.70W
06/08/2014                   UNION              AR   LAW ENFORCEMENT

            POWER LINE DOWN ON HWY 82 NEAR MARYSVILLE

&&

EVENT NUMBER SHV1400394

25
Local storm report, Jun 8, 4:38 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             2 E PLAIN DEALING       32.91N  93.66W
06/08/2014  E0.75 INCH       BOSSIER            LA   LAW ENFORCEMENT

            2 MILES EAST PLAIN DEALING

&&

EVENT NUMBER SHV1400395

25
Local storm report, Jun 8, 5:06 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N SHONGALOO           33.01N  93.29W
06/08/2014  E1.00 INCH       WEBSTER            LA   PUBLIC

&&

EVENT NUMBER SHV1400396

25
Local storm report, Jun 8, 6:05 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
705 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 E BERNICE             32.83N  92.54W
06/08/2014  E1.50 INCH       UNION              LA   BROADCAST MEDIA

            7 MILES EAST OF BERNICE ON LA2

&&

EVENT NUMBER SHV1400397

25
Local storm report, Jun 8, 7:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 W FARMERVILLE         32.77N  92.45W
06/08/2014                   UNION              LA   LAW ENFORCEMENT

            TREE DOWN BROUGHT DOWN POWER LINES ON SCOTTS HIDEWAY
            ROAD OFF HWY 2

&&

EVENT NUMBER SHV1400398

25
Local storm report, Jun 8, 7:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             2 E FARMERVILLE         32.77N  92.37W
06/08/2014  E0.88 INCH       UNION              LA   LAW ENFORCEMENT

            ON WILLIE BRANTLEY ROAD OFF HWY 2E

&&

EVENT NUMBER SHV1400399

25

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bowie

When
June 8, 7:18 PM CST
Where
Bowie County, 1.34 mi WNW of Texarkana
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.440, -94.070

Hail, Bowie

When
June 8, 7:19 PM CST
Where
Bowie County, 1.34 mi WNW of Texarkana
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.440, -94.070

Golfball sized hail was reported in Texarkana on Richmond Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518876, 518877.